|| Checking for direct PDF access through Ovid
Over 50% of cancer patients who are treated with epidermal growth factor receptor (EGFR) inhibitors develop a papulopustular rash that involves the face, neck, and upper torso. However, because relatively few previous reports have focused on the full ramifications of this drug-induced side effect, this qualitative study was undertaken.Fifteen patients who had either an active or previous rash from these agents participated in scripted interviews. All interviews were transcribed and examined by means of a qualitative methodologic approach.Four major themes emerged: (1) actual physical discomfort was associated with the rash; (2) patients were concerned about their appearance; (3) despite initial denial, patients did suffer social isolation; and (4) high medical morbidity was associated with the rash. Patients voiced concerns such as: (1) ‘Especially when I try to sleep, I can feel the itch and burn all over…’; (2) ‘My face looks so bad that if I go to see my friends and they say, ‘What happened to you.’ I am self conscious about that’; (3) ‘I just told them they would be better off just calling me, don't come visit…’; and (4) ‘I went to the hospital for my face…they made a bandage to put all over [my] face…. [I] just had a little nose hole, a mouth hole and holes for…eyes.’.Rash from EGFR inhibitors can have a major negative impact upon cancer patients. Copyright © 2010 John Wiley & Sons, Ltd.